What Are the Signs of an Excedrin® Overdose?

An Excedrin overdose can cause nausea, vomiting and abdominal pain.
People can overdose on over-the-counter medications.
Article Details
  • Written By: Allison Boelcke
  • Edited By: Bronwyn Harris
  • Last Modified Date: 11 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Excedrin® is an over the counter medication that is primarily used as a pain reliever and fever reducer. Its main active ingredients are acetaminophen, caffeine, and aspirin. The maximum amount of the drug that is generally considered safe to consume is 1000 mg at a time and no more than 4000 mg in one day. Although the medication does not require a prescription, an Excedrin® overdose can still be potentially fatal.

The signs of an Excedrin® overdose will typically occur in stages. At the start of the overdose, a person may begin to notice a change in appetite, as well as nausea and vomiting. He or she may also experience sharp pains in the lower abdominal, and may become fatigued or disorientated. As the drug makes its way through the bloodstream, a person may start to also feel severe pain in the upper abdominal. During the later stages of an Excedrin® overdose, a person may notice having darker colored urine than normal and the nails and whites of the eyes may have a yellowed hue.

Ad

Other overdose symptoms may include ringing in the ears. This ringing of the ears may be accompanied by diarrhea or a headache. Although at the start of an Excedrin® overdose, a person may feel fatigued or disorientated, as it goes on, these symptoms may be replaced with feelings of agitation or lightheadedness, and even hallucinations in some cases. A sudden change in heartbeat and convulsions may also occur during an overdose.

In some cases, it may take a smaller amount of the medication to be considered an overdose. For people with sensitivities to acetaminophen, bleeding of the stomach and intestines can occur if even a small amount of Excedrin® is taken. If stomach and intestinal bleeding occurs, it will usually cause symptoms like black, tarry, or bloody stool or vomit, coughing up blood, and fainting. Stomach and intestinal bleeding can be potentially life-threatening and immediate medical attention should be sought if these symptoms occur.

A negative reaction to the acetaminophen in Excedrin® can also result in serious damage to the liver. Liver damage can cause nausea, fever, abdominal pain, and appetite suppression. Other signs of liver damage are yellowing of the eyes or skin, a condition known as jaundice, as well as discoloration or the urine and stool. Immediate medical attention is also recommended in the instance of liver damage symptoms.

Ad

More from Wisegeek

You might also Like

Discuss this Article

ZipLine
Post 3
@literally45-- If your friend took more than 4000mg/day, he needs to go to the ER. At those doses, liver damage is very likely and unfortunately, liver damage doesn't always cause immediate side effects.

Nausea, vomiting and psychotic symptoms like hallucinations are possible at such high doses.

If he goes to the hospital, they can get some of the medication out of his system and check his liver for damage.

literally45
Post 2

So an Excedrin overdose happens when someone takes more than 4000mg/day?

I think my friend has taken that many. What should I do? He seems okay right now.

candyquilt
Post 1

I accidentally overdosed on Excedrin extra strength yesterday. I basically forgot that I took my pill and took another one. I only remembered when my husband saw me taking the third pill and asked me how many I had taken so far. Then I realized that I took an extra pill. Thankfully, I only overdosed by 500mg and I was lucky because I didn't have much side effects.

It just caused some stomach acidity and nausea. I was able to get trough it with antacids and milk. I'm going to use a pill case from now on though, to keep track of my doses.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email